Florida, 2008

Tornado and Damaging Wind in Florida, April 28, 2008

April 28, 2008 · NWS JAX · 3 events in 3 counties and zones

A cold front approached the region touching off some isolated severe weather along a pre-frontal squall line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A cold front approached the region touching off some isolated severe weather along a pre-frontal squall line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Apr 28, 8:50 AM EST, 4 hours 35 minutes earlier.

Area forecast discussion, Apr 28, 8:50 AM EST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
950 AM EDT MON APR 28 2008

.UPDATE...SFC ANALYSIS SHOWS COLD FRONT FROM WRN NC TO N CENTRAL
GA TO THE WRN FL PANHANDLE. NUMEROUS SHOWERS AND A FEW EMBEDDED
THUNDERSTORMS ARE OCCURRING NEAR AND AHEAD OF THE FRONT. HAVE NOT
MADE MUCH CHANGE TO THE POPS OR TEMPS. A SLIGHT TWEAK TO UP POPS
IN THE SUWANNEE VALLEY AND INLAND SE GA AS COMBINATION OF
WEAK INSTABILITY (MODIFIED SBCAPE OF 500-700) AND MODEL CONSENSUS
OF FAIRLY STRONG LIFT CENTERED IN SE GA WILL CREATE BETTER RAIN
CHANCES THERE. STILL LOOKING AT SOME HEAVY DOWNPOURS AND GUSTY
WINDS WITH SOME OF THE THUNDERSTORM ACTIVITY AS IT SHIFTS EWD
DURING THE DAY. TEMPS SHOULD TOP OUT FROM THE MID 70S TO LOWER 80S
GIVEN CLOUD COVER AND THE PRECIPITATION. POPS DECREASE FROM NW TO
SE TONIGHT AS THE FRONT PUSHES THROUGH THE AREA. COOLER AND DRIER
CONDITIONS EXPECTED TUE- WED.

&&

.AVIATION...MAINLY VCSH THROUGH NOON TIME THEN GOOD CHANCES OF
SHOWERS AND ISOLD THUNDERSTORMS DURING THE AFTERNOON HOURS. TEMPO
THUNDERSTORMS IS FORECAST AFTER 18Z AND IFR CONDITIONS ARE
POSSIBLE DUE TO VIS. CONDITIONS WILL IMPROVE BY MID TO LATE
EVENING AS THE FRONT AND CONVECTION MOVE OUT OF THE AREA.

&&

.MARINE...BUOY 41012 SHOWS S WINDS NEAR 19G23 KT AND SEAS OF
AROUND 4-5 FT. GRAYS REEF INDICATES SSW 19G24KT SEAS OF 5 FT.
CURRENT FORECAST LOOKS ON TRACK AND AT THIS TIME NO BIG CHANGES
ARE EXPECTED WITH THE CWF UPDATE.

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...RED FLAG WARNING FROM 12 PM TO 8 PM EDT TUESDAY FOR ALACHUA-
     BAKER-BRADFORD-CLAY-COLUMBIA-DUVAL-FLAGLER-GILCHRIST-
     HAMILTON-MARION-NASSAU-PUTNAM-ST JOHNS-SUWANNEE-UNION.

GA...FIRE WEATHER WATCH TUESDAY AFTERNOON FOR APPLING-ATKINSON-BACON-
     BRANTLEY-CHARLTON-CLINCH-COASTAL CAMDEN-COASTAL GLYNN-
     COFFEE-ECHOLS-INLAND CAMDEN-INLAND GLYNN-JEFF DAVIS-PIERCE-
     WARE-WAYNE.

AM...SMALL CRAFT ADVISORY UNTIL 11 PM EDT TUESDAY FOR ALTAMAHA SOUND
     GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
     FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
     ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE.

&&

SHASHY/WALKER
Hazardous weather outlook, Apr 28, 10:35 AM EST, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1135 AM EDT MON APR 28 2008

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-291000-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
1135 AM EDT MON APR 28 2008

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS WITH
GUSTY WINDS...

A COLD FRONT WILL APPROACH THE REGION THIS AFTERNOON PRODUCING
NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS. STRONG AND GUSTY
WINDS TO 30 TO 40 MPH WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THERE WILL BE AN ELEVATED FIRE DANGER OVER THE AREA TUESDAY
AFTERNOON DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITY.

THE NEXT FRONT WILL APPROACH THE REGION THIS WEEKEND PRODUCING
SCATTERED SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

PP/MZ

In the hours before

Special weather statement, Apr 28, 1:00 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
200 PM EDT MON APR 28 2008

FLZ020>022-281845-
COLUMBIA-HAMILTON-SUWANNEE-
200 PM EDT MON APR 28 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SUWANNEE...
NORTHWESTERN COLUMBIA AND HAMILTON COUNTIES FOR STRONG WINDS AND
FUNNEL CLOUDS VALID UNTIL 245 PM EDT...

AT 200 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG SHOWERS AND A THUNDERSTORM CENTERED 2 MILES SOUTH OF
NEWBURN...OR 10 MILES WEST OF LIVE OAK...MOVING NORTHEAST AT 30 MPH.
THIS ACTIVITY WILL AFFECT AREAS AROUND NEWBURN...SUWANNEE RIVER
STATE PARK...MCALPIN...WEST LAKE...LIVE OAK...HOUSTON...
WELLBORN...SUWANNEE SPRINGS...JASPER AND WHITE SPRINGS THROUGH 245
PM EDT. GUSTY WINDS OF 40 TO 45 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE. DOPPLER RADAR HAS INDICATED WEAK ROTATION
WITHIN THIS STORM. TORNADOES MAY DEVELOP WITH LITTLE OR NO ADVANCE
WARNING.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

SHASHY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tornado, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Suwannee

When
April 28, 1:25 PM EST
Where
Suwannee County, 1.97 mi NNW of Live Oak Suwane Arpt
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
30.327, -83.031

Homes were damaged on 68th Street in live Oak. A mobile home had portions of a roof removed.

Funnel Cloud, Baker

When
April 28, 2:15 PM EST
Where
Baker County, 4.23 mi W of Sanderson
Reported by
Law Enforcement
Coordinates
30.240, -82.340

A funnel cloud was reported by a motorist on Interstate 10 near mile marker 318. This reported was relayed by Baker County Emergency Management and was originally reported as a possible tornado.

Thunderstorm Wind, Nassau

When
April 28, 4:55 PM EST to 5:15 PM EST
Where
Nassau County, 0.91 mi SW of Callahan to 1.56 mi E of Yulee
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.560, -81.830

Power lines were blown down in Callahan and Yulee from 5:55 pm EDT through 6:15 pm EDT. The time was estimated based on radar imagery.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyThe tornado archive for Florida, 2008Warnings in Florida, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 84607, 85426, 85427.